Advice needed, please!

Hi Everyone

Since my last post I've been back to NAC and I've been taken off all my antifungal drugs as I was experiencing a whole range of side-effects which didn't get any better over time. I'm being kept under surveillance in the mean time and go back for a review in 3 months. I'm really happy with the outcome and felt listened to by my consultant.

I just wanted to ask if anyone else who experienced bad side effects on voriconazole and posaconazole found that they continued after stopping the drug? I came off 5 weeks ago and at first felt dreadful. I'm a bit better now, but still having gastric problems and skin creeping sensations and sometimes a feeling of agitation. I had all these symptoms and others whilstt on the drug and should stress that I didn't have any of them before I started taking the medication. Can anyone help me with this- feeling pretty fed up that I'm not getting better after such a long time (14 months) of feeling shocking on the drugs. Many thanks

14 Replies

oldestnewest
  • Apologies if ive missed an earlier posting: what was the original diagnosis that caused you to take the antifungals ?what symptoms did you have before you started the antifungals?did you suffer the same symptoms on voric. and posic.?

  • I've got sarcoidosis and CPA- one aspergilloma and was coughing up blood, though generally I am well. The symptoms on both drugs were similar for me- gastric, skin tingling especially in feet and some in hands and the worse part was on the posa I felt agitated and anxious. I am improving I think, but it seems to be taking a long time

    Thanks for your reply

  • Look up posa and vori side effects in Wiki or other internet site CPA is said to be 'semi invasive so i presume that there is the risk,dependant on patient,underlying health and other factors that increase the risk of some systemic spread dependant on effectiveness of immune system: using steroids and antibacterial antibiotics are two factors associated with increased risk of systemic spread.

    I wonder if the symptoms you felt on both drugs was the signs of it doing its job ?ie killing off fungi wherever it found it? Both drugs are quite powerful in their own right and your immune system as well as coping with the fungal infection also has to cope with the added 'toxins' in the form of posa and voric .?

    I have tingling and burning sensation in my feet and hands which has been diagnosed as 'neuropathic' : definite brain inflammation in my case.

    In Wiki it indicates that posa has been associated with more side effects : i wonder if it is more effective against a broader spectrum of potential targets ?

    Hope you soon feel better

  • Hello Pulsatilla

    Can I ask if you are taking any other medication? You certainly should be feeling a reduction in side effects after 5 weeks so it might be worth getting checked out by your GP. Both voriconazole and posaconazole are eliminated from your body within a week but their impact is often felt for longer periods - but they will disappear.

    You might try asking this question in our Facebook group where there are hundred of people who are on the same medication you have been on and will be able to give you the beneift of their experience facebook.com/groups/aspergi...

  • Thanks for your reply, Graham

    I'm not on any other medication. I'm feeling better than I did initially, just still some lingering skin sensations. I will try askking on the facebook group

  • Where do you think was the source of your infection? Have you checked the place you live for any signs of water ingress/leaks? Ive been in many houses with no visible signs of mould but when closely examined there has been water damage and hidden growth of mould .

  • Hi Lutonian

    Thanks for your thoughtful replies. My CPA is as a result of the damage to my lungs from chronic sarcoid. i think that I'm sensitive to drugs generally and probably the load has been too much for my system. Is your peripheral neuropathy drug induced? My symptoms started very quickly after starting vori but nerve conduction studies were normal. It's intermittent for me. My friend had to take anti parasitic drugs for toxoplasmosis and said she felt unwell for at least 6 months after coming off them, so may be strong drugs can have an effect for a while!

    Best wishes and thanks again

  • Hi Pulsatilla

    Google 'Sarcoidosis and exposure to mould damaged buildings'.

    A number of studies have hypothesised that sarcoidosis occurs where individuals are exposed to foreign antigens and inorganic particulates that promote inflammation.

    Exposure to mould(spores and mycelial fragments) and its metabolites inc mycotoxins plus endotoxins from bacteria would fit the desciption re foreign antigens so maybe some sarcoidosis in some individuals is caused by exposure to water damaged buildings? In addition to other known adverse effects of mould metabolites including immune suppression ? Which maybe weakens host immune system (already suffering from sarcoidosis ) enough to allow aspergillus to establish itself?

    The most important thing is to ensure you are breathing clean air i a clean environment whatever that takes

  • Pulsatilla

    Further to my earlier post, my understanding is that sarcoidosis is frequently treated with corticosteroid drugs eg prednisilone.

    These reduce the production of chemicals that cause inflammation .Also reduce the activity of the immune system .An unfortunate side effect is that the mechanisms for protecting against infections including fungal infections are also suppressed.

    It is known that use of cofticosteroids particularly for long periods,increases risk of getting infections including fungal infections.

  • What is sarcoidosis please....

  • Hi again!

    Sarcoidosis is an autoimmune condition which causes inflammation, in my case in the lungs. It can causes scarring and cavity formation and this is what caused me to have an aspergilloma growing in one of the cavities I have. I am very lucky that I have managed to stay well most of the time without taking steroids which most people with the condition have to take for months and years in some cases

  • Thanks, Lutonian. Yes I agree that breathing in clean air is really important. I have got air filters etc recommended by Healthy House which is a useful website re environmental factors. I'm lucky in that I've managed to avoid steroids, the doctors at NAC commented that my situation may have been made worse by steroid use. At the moment, I'm grateful to not be taking any medication

    All the best

    Pulsatilla

  • Hi I had horrible side effects with itraconazole 200 twice a day it even gave me Atrial fibulation, I was rushed in hospital twice. But now I take Voriconazole 200 once a day. Still have side effects like, I eyes are sensitive to Sun light and I get stomach cramps in the mornings after taking voriconazole, not nice but I have to cope with it. I wish you well.

  • Thanks, Oscar

    We're all so different in our response to medication, aren't we? I'm glad to say that after over 2 months off the drugs I'm now feeling alot better. Still having some peripheral neuropathy, but improving. Hope I can stay off as long as possible

    All the very best to you

You may also like...